Mississippi, 2010Flash Flooding in Mississippi, August 18, 2010
August 18, 2010 · NWS LIX · 2 events in 1 county or zone
Slow moving thunderstorms associated with the remnant circulation of Tropical Depression Five produced heavy rainfall. Several flash flooding reports occurred in southwest Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms associated with the remnant circulation of Tropical Depression Five produced heavy rainfall. Several flash flooding reports occurred in southwest Mississippi. This was the second passage of the remnant circulation of Tropical Depression 5 across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 18, 7:08 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 18, 7:08 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
808 AM CDT WED AUG 18 2010
.UPDATE...
.SOUNDING DISCUSSION...
THE ATMOSPHERE REMAINS SATURATED BELOW 550 MB...PRECIPITABLE WATER
VALUE IS 2.46 INCHES. TROPICAL MOISTURE REMAINS IN THE AREA AS THE
REMNANT OF TROPICAL DEPRESSION FIVE CONTINUES TO MOVE NORTHWARD.
SHOWERS AND THUNDERSTORMS ARE OCCURRING AND ARE EXPECTED TO
CONTINUE THROUGHOUT THE DAY WITH HEAVY RAINFALL BEING THE PRIMARY
THREAT. WINDS ARE OUT OF THE SOUTHWEST UP TO THE MID LEVELS...GOES
CALM THEN SHIFTS TO OUT OF THE NORTHEAST IN THE UPPER LEVELS.
&&
.PREV DISCUSSION... /ISSUED 438 AM CDT WED AUG 18 2010/
SYNOPSIS...
REMNANT MID LEVEL LOW PRESSURE AREA/VORT MAX FROM TROPICAL
DEPRESSION FIVE...CURRENTLY OVER EAST CENTRAL/SOUTH CENTRAL
LOUISIANA...WILL CONTINUE TO CAUSE HEAVY RAIN AND LOCALIZED
FLOODING PROBLEMS TODAY...POSSIBLY STARTING BEFORE SUNRISE OVER
AREAS TO THE WEST AND NORTHWEST OF BATON ROUGE AS RADAR SHOWS AN
AREA OF VERY HEAVY RAINFALL APPROACHING FROM THE WEST. A RIDGE OF
HIGH PRESSURE AT THE SURFACE AND ALOFT IS ANALYZED ACROSS THE
EASTERN GULF COAST AREA.
SHORT TERM...
THE MAIN FORECAST PROBLEM WILL BE THE FORECAST POSITION OF THE
REMNANT LOW/VORT MAX AND THE DEEP TROPICAL MOISTURE ASSOCIATED
WITH IT. THE MODELS ARE IN FAIR AGREEMENT...AND AM GENERALLY
FOLLOWING A BLEND OF THE GFS AND ECMWF TODAY WITH THE MID LEVEL
FEATURE ONLY DRIFTING NORTHEAST THROUGH THE DAY. THIS IS NOT GOOD
FOR EAST CENTRAL LOUISIANA AROUND BATON ROUGE INTO SOUTHWEST
MISSISSIPPI WHERE THE GROUND IS ALREADY QUITE SATURATED FROM THE
VERY HEAVY RAINS THAT FELL YESTERDAY...AND IN OTHER AREAS OVER THE
LAST WEEK OR SO. THE FLASH FLOOD WATCH WILL REMAIN INTACT UNTIL
7 PM TODAY ACROSS ABOUT THE NORTHWEST HALF OF THE FORECAST
AREA...BUT THE WATCH HAS BEEN CANCELLED FOR THE AREA ALONG AND
EAST OF INTERSTATE 59...AND EAST AND SOUTH OF LAKE PONTCHARTRAIN
INCLUDING METRO NEW ORLEANS. LOCALLY HEAVY RAINFALL IS STILL
POSSIBLE WHERE THE WATCH HAS BEEN CANCELLED...BUT THE THREAT OF
FLASH FLOODING APPEARS QUITE A BIT LOWER IN THIS AREA DUE TO THE
HIGH PRESSURE RIDGE TO THE EAST.
STAYING WITH A BLEND OF THE GFS AND ECMWF TONIGHT AND
THURSDAY...THE MID LEVEL LOW/SHEAR AXIS WILL PERSIST OVER THE
AREA...IN FACT IT MAY DRIFT BACK SOUTHEAST ACROSS SOUTHWEST
MISSISSIPPI AND EAST CENTRAL/SOUTH CENTRAL LOUISIANA ON THURSDAY.
HAVE INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS TO 70
PERCENT ON THURSDAY ACROSS MOST OF THE AREA AND ADDED MENTION OF
LOCALLY HEAVY RAINFALL SINCE THERE MAY BE SLOW MOVING
BANDS/CLUSTERS OF HEAVY RAINFALL ONCE AGAIN. THE FLASH FLOOD WATCH
MAY HAVE TO BE EXTENDED INTO TONIGHT AND/OR THURSDAY...BUT WILL
LET THE DAY SHIFT MAKE THE CALL ON THAT.
ON FRIDAY...IT APPEARS THE MID LEVEL VORT MAX/SHEAR AXIS SHOULD GET
NUDGED BACK NORTH/NORTHEAST ACROSS SOUTHERN/CENTRAL MISSISSIPPI AS
HIGH PRESSURE TO THE SOUTH AND EAST EXPANDS SLIGHTLY. DEEP
TROPICAL MOISTURE IS STILL EXPECTED TO BRING SCATTERED...MORE
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST
AREA...BUT NOT AS NUMEROUS AS TODAY AND THURSDAY. SLIGHTLY MORE
SUNSHINE WILL ALLOW TEMPERATURES TO BE SLIGHTLY WARMER WITH HEAT
INDICES LIKELY BREAKING THE 105 DEGREE MARK ONCE AGAIN.
22/TD
LONG TERM...
BY SATURDAY...A WEAK FRONTAL BOUNDARY SHOULD BE DRAPED ACROSS THE
GULF SOUTH. THIS WILL RESULT IN INCREASED CLOUD COVER AND A FOCUS
FOR CONVECTION. WILL CONTINUE TO CARRY CHANCE POPS THROUGH THE
PERIOD...THOUGH THESE MAY NEED TO BE NUDGED UPWARD IN SOME AREAS AS
THE EVENTUAL LOCATION OF THE BOUNDARY BECOMES A BIT CLEARER.
BOTH THE GFS AND ECMWF ARE BEGINNING TO SHOW CYCLOGENESIS ON THE
TAIL END OF THE FRONTAL BOUNDARY...A LA REMNANTS OF TD5 TAKE 2.
HOWEVER...THEY VARY SIGNIFICANTLY ON THE LOCATION AND STRENGTH OF
THIS CYCLOGENESIS. THE GFS INDICATES A WEAK CLOSED CIRCULATION JUST
SOUTH OF PENSACOLA OVER THE NORTHERN GULF BY MONDAY AFTERNOON. IN
CONTRAST...THE ECMWF FORECASTS A WEAKER OPEN WAVE OVER EASTERN TEXAS
AT THE SAME TIME. IN EITHER CASE...IT COULD MEAN ADDITIONAL ELEVATED
POPS FOR THE REGION. DUE TO THE UNCERTAINTIES...WILL CONTINUE TO
CARRY ONLY CHANCE POPS AND WILL CONTINUE TO REFINE THE DETAILS AS
MODEL GUIDANCE COMES INTO BETTER AGREEMENT.
95/DM
AVIATION...
AS THE REMNANTS OF TD5 CONTINUE TO MOVE AWAY FROM THE AREA...SHRA
WILL CONTINUE TO DIMINISH OVERNIGHT..WITH VFR CONDITIONS PREVAILING
AT MOST SITES. EXPECT DEVELOPMENT OF SCT TO NUM SHRA/TSRA DURING THE
AFTERNOON HOURS WEDNESDAY...AND HAVE INCLUDED EITHER VCSH/VCTS OR
EVEN PREVAILING SHRA/TSRA AT ALL SITES AFTER 18Z.
95/DM
MARINE...
HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE NORTHERN GULF OF MEXICO
TODAY AND TONIGHT...ALLOWING FOR DIMINISHING WINDS AND SEAS. THIS
HIGH WILL BECOME FIRMLY ENTRENCHED BY TOMORROW AND WILL DOMINATE
THE COASTAL WATERS THROUGH THE WEEKEND. LIGHT WEST AND SOUTHWEST
WINDS ALONG WITH SEAS OF 1 TO 3 FEET ARE EXPECTED AS THIS HIGH
PRESSURE SYSTEM SETTLES IN. HOWEVER...ANOTHER WEAK FRONTAL
BOUNDARY IS EXPECTED TO STALL ALONG THE COAST EARLY NEXT WEEK.
THERE IS THE POTENTIAL THAT A WEAK AREA OF LOW PRESSURE COULD FORM
ALONG THE FRONT NEXT MONDAY AND TUESDAY.
32
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 88 74 88 73 / 80 50 70 30
BTR 91 77 90 75 / 80 50 70 30
ASD 90 78 91 75 / 70 40 70 30
MSY 90 78 90 77 / 70 40 70 40
GPT 92 79 92 77 / 60 40 70 40
PQL 92 77 91 75 / 60 30 70 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ034>039-
046>050-056>058.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ068>071.
GM...NONE.
&&Hazardous weather outlook, Aug 18, 2:07 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 AM CDT WED AUG 18 2010
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-190815-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
307 AM CDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
...HEAVY RAIN AND FLOODING...
THE REMNANTS OF TROPICAL DEPRESSION FIVE AND ASSOCIATED DEEP
TROPICAL MOISTURE WILL REMAIN ACROSS EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI TODAY. SHOWERS AND
THUNDERSTORMS WITH PERIODS OF HEAVY RAIN ARE EXPECTED IN THESE
AREAS TODAY WHICH MAY RESULT IN LOCALIZED FLOODING. A FLASH FLOOD
WATCH REMAINS IN EFFECT TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON THURSDAY AS DEEPER TROPICAL MOISTURE WILL LINGER OVER
THE REGION. LOCALLY HEAVY RAINFALL IS POSSIBLE.
SCATTERED...MORE TYPICAL AFTERNOON AND EARLY EVENING THUNDERSTORMS
ARE EXPECTED FRIDAY THROUGH TUESDAY BUT WILL NOT BE AS WIDESPREAD
AS TODAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
22/TD
Flash Flood, Wilkinson
- When
- August 18, 9:00 AM CST to 10:30 AM CST
- Where
- Wilkinson County, 0.83 mi ESE of Ft Adams to 0.86 mi NNW of Ft Adams
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.075, -91.537
Culverts were washed out on several rural roadways in the Fort Adams area.
Flash Flood, Wilkinson
- When
- August 18, 9:00 AM CST to 10:00 AM CST
- Where
- Wilkinson County, Doloroso to 4.22 mi SSW of Doloroso
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -91.370
Flooding was reported on US Highway 61 in the Doloroso area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259395, 259396.